Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 35, NWS Sacramento, CA

May 9, 2005Sacramento County, California

NWS Sacramento, CA issued this severe thunderstorm warning at May 9, 2005, 1:46 PM PDT for Sacramento County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2005, 1:46 PM PDT (20:46 UTC)
Expired
May 9, 2005, 2:30 PM PDT
In force
44 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Sacramento County, CA

The radar

The Sacramento radar (KDAX), 30 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2005-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2005-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:50 AM PDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 9, 9:50 AM PDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
950 AM PDT MON MAY 9 2005

.DISCUSSION...

WONT MAKE ANY LARGE SCALE CHANGES TO FORECAST AS THE IMMEDIATE CONCERN
WILL BE THE NEXT FEW HOURS.  VERY ACTIVE SEVERE WX DAY IS POSSIBLE WITH
-6C TO -9C TEMPS AT 700 MB ALONG WITH SFC TEMPS IN THE VALLEY WARMING
INTO THE 60S. SFC BASED CAPES PROGGED TO BE 50-150 J/KG.  LIS ARE
FORECAST TO RANGE FROM -2 TO -3. ACTIVITY ALREADY STARTING TO BLOSSOM
ACROSS THE WEST END OF THE CWA WITH NEXT VORT NOSING IN FROM THE BAY
AREA.  IN SHORT...GOOD POTENTIAL FOR THUNDERSTORMS TODAY.

AS FOR STORM TYPE...WITH SE WINDS ACROSS THE NORTHERN PORTION OF THE
SAC VLY...THE MODEL PROGGED HELICITY VALUES WILL RANGE FROM 150-180
NORTH OF MARYSVILLE THRU REDDING. FURTHER SOUTH...LOW LEVEL WIND FLOW
WILL REMAIN S/SW...REDUCING HELICITIES SIGNIFICANTLY. HOWEVER WITH
EQUILIBRIUM LEVELS RISING TO 22-25K FEET...THAT ATMOSPHERE HAS WINDS IN
THE 50-60 KT RANGE...ALONG WITH TEMPS NEAR -30C. THIS IS GOOD ENOUGH FOR
STRONG STRAIGHT LINE AND DOWNBURST WINDS...AS WELL AS HAIL.

SO IN ALL...THE  POTENTIAL FOR LARGE HAIL AND STRONG STRAIGHT LINE
WINDS EXISTS EVERYWHERE.  IN ADDITION...THE HELICITY VALUES AND SHEAR
PROFILE ACROSS THE NORTHERN PORTION OF THE SACRAMENTO VALLEY INDICATES
A STRONGER POTENTIAL FOR SEVERE THUNDERSTORMS...AND EVEN COLD AIR
FUNNELS.

WINTER WEATHER ALSO A CONCERN...SKI REPORTS INDICATE THAT 6-8 INCHES OF
SNOW HAS ALREADY FALLEN AND R2 CHAIN CONTROLS ARE UP ON ALL THE HIGH
PASSES. FEEL THAT PRECIP UP THERE WILL BECOME MORE SHOWERY...BUT COULD
INCREASE LATER THIS AFTERNOON/EVENING AS CONVECTIVE ACTIVITY IN THE
VALLEY PUSHES FURTHER UP INTO THE SIERRA AND TRANSITIONS TO MORE
WIDESPREAD/STRATIFORM SNOW.  WITH LATE SEASON SNOW CRITERIA OF 4 FOR A
WINTER STORM WARNING...WE WILL NOT CHANGE THE MOUNTAIN FORECAST AT THIS
TIME AND KEEP THE WINTER STORM WARNING GOING THRU THIS EVENING.

BASIL

&&

.STO WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR THE WEST
     SLOPES OF NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY AND
     LASSEN PARK AREA...THROUGH 10 PM TONIGHT.

&&
Hazardous weather outlook, May 9, 7:00 AM PDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM MON MAY 9 2005

CAZ013>019-063-064-066>069-101400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA
NEVADA-
700 AM PDT SUN MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A LATE SEASON PACIFIC STORM WILL BRING SHOWERS AND THUNDERSTORMS TO
INTERIOR NORTHERN CALIFORNIA TODAY. SNOW LEVELS ARE AROUND 5000 FEET.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

SHOWERS WILL TAPER OFF TONIGHT INTO TUESDAY. WEAK RIDGE FOR DRY
WEATHER FOR THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

HS

In the hours before

Special weather statement, May 9, 10:00 AM PDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1000 AM PDT MON MAY 9 2005

CAZ013>019-063-064-066-067-092300-
BURNEY BASIN / EASTERN SHASTA COUNTY-CARQUINEZ STRAIT AND DELTA-
CENTRAL SACRAMENTO VALLEY-CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY-
NORTHERN SAN JOAQUIN VALLEY-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-SOUTHERN SACRAMENTO VALLEY-
1015 AM PDT MON MAY 9 2005

...POTENTIAL FOR STRONG THUNDERSTORMS ACROSS NORTHERN CALIFORNIA...

A STRONG LOW PRESSURE SYSTEM ACROSS NORTHERN CALIFORNIA HAS BROUGHT
IN UNSEASONABLY COLD AND UNSTABLE AIR ACROSS NORTHERN CALIFORNIA.

DUE TO THE UNUSUALLY COLD NATURE OF THIS LATE SEASON STORM SYSTEM...
ANY THUNDERSTORMS THAT DEVELOP CAN HAVE STRONG WIND GUSTS OF OVER 50
MPH AS WELL AS SOME HAIL. A STRONG THUNDERSTORM MAY ALSO PRODUCE A
FUNNEL CLOUD OR EVEN A BRIEF TORNADO WITH LITTLE OR NO WARNING.  IF
A FUNNEL CLOUD IS SPOTTED...SEEK SHELTER IMMEDIATELY.  THE STRONGEST
THUNDERSTORM THREAT FOR TODAY WILL MAINLY BE OVER THE NORTHERN
SACRAMENTO VALLEY REGION...MAINLY NORTH OF SACRAMENTO.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH ANY
THUNDERSTORM. IF YOU SEE THREATENING WEATHER APPROACHING...SEEK
INDOOR SHELTER IMMEDIATELY.

BASIL
Local storm report, May 9, 1:45 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
145 PM PDT MON MAY 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             TURLOCK                 37.50N 120.85W
05/09/2005  0.25 INCH        STANISLAUS         CA   PUBLIC

1240 PM     HAIL             ANDERSON                40.45N 122.29W
05/09/2005  0.25 INCH        SHASTA             CA   PUBLIC

            ACCUMULATION UP TO 1 INCH

0142 PM     HAIL             10 N SACRAMENTO         38.71N 121.47W
05/09/2005  0.25 INCH        SACRAMENTO         CA   PUBLIC

            ACCUMULATION COVERING HWY 99

&&

KJ

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:21 PM PDTSevere Thunderstorm WarningSTOShasta, Tehama54 min
May 9, 1:02 PM PDTSevere Thunderstorm WarningSTOSacramento43 min
May 9, 1:17 PM PDTSevere Thunderstorm WarningSTOShasta28 min
May 9, 1:27 PM PDTSevere Thunderstorm WarningSTOPlacer, Sacramento, Sutter, Yolo48 min
May 9, 1:27 PM PDTSevere Thunderstorm WarningSTOPlacer, Sacramento, Sutter, Yolo48 min
May 9, 1:40 PM PDTSevere Thunderstorm WarningSTOShasta50 min
May 9, 2:07 PM PDTSevere Thunderstorm WarningSTOStanislaus15 min
May 9, 2:32 PM PDTSevere Thunderstorm WarningSTOShasta25 min
May 9, 2:41 PM PDTTornado WarningSTOSutter, Yuba34 min
May 9, 2:43 PM PDTSevere Thunderstorm WarningSTOSacramento44 min
May 9, 2:51 PM PDTSevere Thunderstorm WarningSTOButte44 min
May 9, 3:07 PM PDTSevere Thunderstorm WarningSTOSan Joaquin23 min
May 9, 3:21 PM PDTTornado WarningSTOAmador, Calaveras, San Joaquin24 min
May 9, 3:43 PM PDTSevere Thunderstorm WarningSTOSacramento28 min
May 9, 3:43 PM PDTSevere Thunderstorm WarningSTOSacramento32 min
May 9, 3:46 PM PDTSevere Thunderstorm WarningSTOCalaveras44 min
May 9, 3:57 PM PDTSevere Thunderstorm WarningSTOShasta, Tehama32 min
May 9, 4:22 PM PDTSevere Thunderstorm WarningSTOCalaveras23 min
May 9, 4:36 PM PDTSevere Thunderstorm WarningSTOEl Dorado, Sacramento24 min
May 9, 4:54 PM PDTTornado WarningSTOEl Dorado, Sacramento26 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.